≡ Menu

Emerging evidence has shown that selective serotonin reuptake inhibitors (SSRIs) used in conjunction with non-steroidal anti-inflammatory drugs (NSAIDs) can cause bleeding of the lining of the digestive tract including the esophagus, stomach, or upper part of the small intestine–together called the upper gastrointestinal (GI).

Researchers pooled data from 4 studies involving 153,000 patients. Patients taking just SSRIs were twice as likely to develop upper GI bleeding. Those taking SSRIs along with NSAIDs increased the risk of GI bleeding to 6 times that of patients taking neither medication.

A distinction between which SSRI caused the greatest GI bleeding was not made. However, previous studies show that paroxetine (Paxil®), sertraline (Zoloft®), and fluoxetine (Prozac®) are most often associated with abnormal bleeding. NSAIDs include prescription medications such as Celebrex® and over-the-counter drugs such as aspirin and Aleve®.

The researchers estimate that for every 411 patients over the age of 50 and taking SSRIs, one is likely to develop upper GI bleeding requiring hospital admission. In patients taking both SSRIs and NSAIDs, one out of 82 would be expected to develop the problem.

The most vulnerable patients are older adults because they are more likely to have conditions such as osteoarthritis that require the use of NSAIDs.

{ 0 comments… add one }

Leave a Comment

Terms of Use
Privacy Policy
FTC Statement
Medical Disclaimer
Affiliate Disclosure